College Partying: How To Prevent Opioid Overdose and Death
Opioids have found their way into the list of party drugs as more college kids are misusing them. According to the American Addiction Centers, opioids are one of the most abused substances by college students today, following alcohol and marijuana.
The goal of prescription opioids is to block pain signals between the brain and body, helping control moderate to severe pain. Therefore, opioids are typically prescribed to people following an injury or surgery to help manage pain. Opioids help us deal with pain by triggering the release of endorphins, which transmits the message to our brain that we don’t feel the discomfort, replacing them with a sense of pleasure. Unfortunately, these rewarding feelings following taking opioids are what make them highly addictive.
Therefore, addiction to opioids often begins in one of two ways - being prescribed opioids and unintentionally becoming addicted to them or consciously taking opioids to obtain a “high.” However, a person doesn’t need to be addicted to opioids to be at risk of an opioid overdose. An opioid overdose can happen to a first-time user.
Because of the way opioids behave once they’re in your system, opioids are one of the easiest substances to overdose on. Some opioids are more severe than others. However, each body will react differently. Someone trying opioids for the first time may overwhelm their body, causing their body to slow down to the point that the brain, gastrointestinal tract, and nervous systems can’t perform their functions. Depending on the type of opioid taken, the effects of an overdose can be felt within a few minutes to seconds. And in many cases, opioid overdoses are fatal. Fortunately, the potentially deadly consequences of an opioid overdose can be prevented.
What are the signs of an opioid overdose?
An opioid overdose can happen anywhere, not just at a college party. Be on the lookout for a combination of these signs and symptoms:
● Slow, irregular breathing, or not breathing at all
● Slow, erratic pulse
● Pinpoint pupils
● Loss of consciousness
What do I do if I suspect someone has overdosed on opioids?
An opioid overdose requires immediate medical attention. Because of the opioid epidemic, higher education institutions have made naloxone widely available on their campuses. Naloxone is an opioid antidote that reverses the harmful effects of an opioid overdose. Naloxone comes in two forms – an injectable and a prepackaged nasal spray. Some colleges have also launched training programs for students, staff, and faculty on how to spot an overdose and administer naloxone. Ask your college administrators what programs they have in place to prevent opioid overdose and death.
Opioid Overdose Prevention and Reversal
At Communicare, we recognize how serious the opioid abuse and overdose problem is on college campuses and parties. Our efforts to combat opioid overdose and death in college students include providing preventive training on the dangers of opioid use and naloxone training. We offer in-campus training. Communicare is here for you. Please look at our services and don’t hesitate to contact us!